Author(s): Wright TM, Vandenberg AM
Abstract Share this page
Abstract OBJECTIVE: To describe a case of a patient who developed drug-induced cholestasis after being on risperidone maintenance therapy for 8 years. CASE SUMMARY: A 30-year-old male with schizoaffective disorder, bipolar type, and insulin-dependent diabetes mellitus had been stable on risperidone 6 mg at night for 8 years. His other medications included lithium 900 mg twice daily and enalapril 5 mg daily, as well as regular insulin and NPH insulin as needed. The patient developed cholestasis that resolved once risperidone was discontinued. Over the next 11 months, he tolerated trials of ziprasidone and olanzapine. When quetiapine was initiated, the patient developed signs and symptoms of cholestasis within 3 weeks after starting this medication. The signs and symptoms of cholestasis resolved with removal of quetiapine. The Naranjo probability scale indicated that these atypical antipsychotics (risperidone and quetiapine) were the probable cause of cholestasis in this patient. DISCUSSION: It is well known that atypical antipsychotics can cause isolated asymptomatic increases in aminotransferase levels. Liver injury, both the hepatic and cholestatic type, has been described previously, although the incidence with atypical antipsychotics is rare. CONCLUSIONS: To our knowledge, this is the first case of cholestasis that developed after years of treatment and reappeared with another antipsychotic agent. Given that liver failure, of either the hepatic or cholestatic type, is a relatively rare phenomenon with atypical antipsychotics, it seems that the most reasonable approach to manage this risk is through education. By educating patients on early warning signs of hepatotoxicity, this rare but potentially fatal consequence could be detected early to allow appropriate intervention.
This article was published in Ann Pharmacother
and referenced in Journal of Clinical Toxicology